Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 16, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 28, 2016, 4:16 PM MST for Yavapai County, Arizona. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2016, 4:16 PM MST (23:16 UTC)
- Expired
- Jul 28, 2016, 4:45 PM MST
- In force
- 29 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 107 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:16 PM MST | HAIL 1.5 | 1 Nne Walker, AZ | PICTURES FROM TRAINED SPOTTER VIA SOCIAL MEDIA SHOWING 1.5 INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2990 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119 WUUS55 KFGZ 282316 SVRFGZ AZC025-282345- /O.NEW.KFGZ.SV.W.0016.160728T2316Z-160728T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 416 PM MST THU JUL 28 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 445 PM MST * AT 415 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WALKER...AND MOVING NORTHWEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... PRESCOTT...PRESCOTT VALLEY...PRESCOTT GATEWAY MALL...WALKER... INDIAN HILL WEST PRESCOTT...YAVAPAI COUNTY COURTHOUSE PRESCOTT... GROOM CREEK SUBDIVISION...OAK KNOLL VILLAGE... LOWER WOLF CREEK CAMPGROUND...WHITE SPAR CAMPGROUND... UPPER WOLF CREEK GROUP CAMPGROUND... PRESCOTT VALLEY EVENT CENTER AND LYNX LAKE DAM. THIS INCLUDES THE FOLLOWING HIGHWAYS... STATE ROUTE 89 BETWEEN MILE MARKERS 308 AND 314. STATE ROUTE 69 BETWEEN MILE MARKERS 288 AND 296. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3446 11227 3440 11243 3454 11251 3461 11233 TIME...MOT...LOC 2315Z 156DEG 7KT 3449 11238 $$ JJ
1 follow-up statement
683 WWUS55 KFGZ 282329 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 429 PM MST THU JUL 28 2016 AZC025-282345- /O.CON.KFGZ.SV.W.0016.000000T0000Z-160728T2345Z/ YAVAPAI AZ- 429 PM MST THU JUL 28 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR CENTRAL YAVAPAI COUNTY... AT 429 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER GROOM CREEK SUBDIVISION...MOVING WEST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... WALKER...GROOM CREEK SUBDIVISION...LOWER WOLF CREEK CAMPGROUND AND UPPER WOLF CREEK GROUP CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3443 11236 3441 11244 3450 11249 3450 11238 TIME...MOT...LOC 2329Z 087DEG 7KT 3446 11243 $$ JJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:29 PM MST, 47 minutes earlier.
Area forecast discussion, Jul 28, 3:29 PM MST, 47 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 329 PM MST THU JUL 28 2016 .SYNOPSIS...Widely scattered thunderstorms, especially across Yavapai and northern Gila counties, is forecast to continue into the evening. A cooling trend with increased chances for showers or thunderstorms is forecast for Friday and the weekend, lasting into next week. && .DISCUSSION... Storms have intensified this afternoon across portions of the Northland, mainly across Yavapai and northern Gila counties. In addition, the excessive heat warning continuing for canyon country in far northern Arizona, and those planning recreation below 4000 ft should be aware of the dangerously elevated temperatures anticipated into this evening. Strong high pressure over northwestern Arizona will weaken as low pressure moves into the Pacific Northwest. This will weaken the cap over our area and allow for decent return flow that will begin to transport surge moisture northward over the weekend, resulting in increased thunderstorm coverage in the coming days. In short, expect cooling temperatures and increased monsoon activity for the remainder of the seven day forecast period. && .AVIATION...For the 00z Package...Look for mainly VFR conditions over the next 24 hours. Isolated showers and thunderstorms will diminish after sunset. For Friday...Scattered afternoon thunderstorms over the higher terrain from the Grand Canyon and Flagstaff southeast to the New Mexico border. Elsewhere...isolated storms. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 11 PM MST this evening FOR AZZ005-006. && PUBLIC...KD/Peterson AVIATION...McCollum For northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 28, 6:13 AM MST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 613 AM MST THU JUL 28 2016 AZZ004>018-037>040-290600- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 613 AM MST THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR THE GRAND CANYON AND PAGE AREAS BELOW 4000 FEET. SEE PHXNPWFGZ FOR DETAILS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY ALONG THE MOGOLLON RIM. STORMS ARE EXPECTED TO PUSH SOUTH AND WESTWARD OFF THE RIM AND INTO GILA AND YAVAPAI COUNTIES THIS AFTERNOON. ISOLATED STORM COVERAGE IS FORECAST FOR AREAS NORTH OF I-40. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EXPECT SIMILAR CONDITIONS ON FRIDAY...COMPARED TO TODAY. STORM COVERAGE WILL INCREASE SLIGHTLY ALONG AND SOUTH OF THE MOGOLLON RIM. HEADING INTO THE WEEKEND AND EARLY NEXT WEEK...DEEPER MOISTURE WILL MOVE INTO NORTHERN ARIZONA...BRINGING COOLER TEMPERATURES AND INCREASING SHOWER AND THUNDERSTORM COVERAGE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 28, 3:17 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 317 PM MST THU JUL 28 2016 AZZ008-037-282230- YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ- 317 PM MST THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 330 PM MST... AT 317 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR YAVAPAI COUNTY FAIRGROUNDS...OR 11 MILES EAST OF CHINO VALLEY...MOVING SOUTHWEST AT 5 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL YAVAPAI COUNTY. LAT...LON 3481 11231 3474 11214 3463 11222 3469 11238 TIME...MOT...LOC 2217Z 022DEG 6KT 3472 11226 JJ
Special weather statement, Jul 28, 4:07 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 407 PM MST THU JUL 28 2016 AZZ008-037-282330- YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ- 407 PM MST THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 430 PM MST... AT 407 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WILLIAMSON...OR 12 MILES SOUTHWEST OF CHINO VALLEY...MOVING WEST AT 5 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL YAVAPAI COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3476 11257 3460 11256 3455 11276 3474 11282 TIME...MOT...LOC 2307Z 079DEG 6KT 3467 11264 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:17 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 43 min |
| Jul 28, 3:03 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 28 min |
| Jul 28, 3:17 PM MST | Special Weather Statement | FGZ | Yavapai | 13 min |
| Jul 28, 3:55 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Jul 28, 4:07 PM MST | Special Weather Statement | FGZ | Yavapai | 23 min |
| Jul 28, 4:38 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.